Acid Reflux / Thyroid Hyper

Help! I have been taking thyroxine 125mg for an age. Last year my GP reduced the dosage to 100mg. January this year I had terrible chest pains (heartburn), pain under my left shoulder blade, under my left and right rib cage and above my navel. Also feel something is stuck in my throat

Have had a blood test and ultrasound  all normal. Endoscopy normal. Now awaiting CT scan.

GP put me on acid reflex tablets.  Interestingly my thyroid has gone hyper and my meds have been reduced to 50mg.

Is the thyroid causing the reflux, if it is that, or is the reflux causing the thyroid problem.

Has anyone experienced this please?

4 Replies

oldestnewest
  • I was on acid suppressing medication for years until I found out my problem was the exact opposite.  I find that when I get the same discomfort as you, it's usually a couple of hours after eating and means that the food is still sitting in my stomach and isn't being digested properly.  A teaspoon of apple cider vinegar in water aids digestion and eases the symptoms.  My guess is that reducing your thyroid meds may have slowed your metabolism and therefore your digestion.

    If you've had some thyroid blood tests lately, it's usually helpful if you can get copies and post the results on here (together with the ranges).

    There is a simple test you can do to see if low stomach acid is the issue:

    scdlifestyle.com/2012/03/3-...

  • When you say that your thyroid has gone hyper, what exactly do you mean? Is it just thet your TSH is low? Do you have hyper symptoms? Do you have Hashis? 

    As hunny says, hypos usually have low stomach acid, and taking a PPI will make things worse, not better. It will also reduce your absorption of your Levo. So you are far more likely to be hypo than hyper. However, if you were hyper, you wouldn't need Levo at all.

    If you have had any blood tests done recently, it would be a good idea to post them, along with the ranges, so that people have more idea what's going on. :)

  • Thank you for your response. The result of the biopsy is that I have h.pylori which has caused chronic gastritis. Have been prescribed antibiotics .

    Having another thyroid test next week and seeing my GP the following week. I shall get my results and post them as the community seems more knowledgeable than my GP who is very dismissive. 

    Thank you both for your posts.

  • Well, it's not difficult to know more than most GPs! lol That's why he's dismissive, because he knows he's totally out of his depth and is afraid you'll ask questions that he can't answer.

You may also like...